Missouri, 2006

Flash Flood in Missouri, May 30, 2006

May 30, 2006 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:07 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, May 30, 2:07 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 AM CDT TUE MAY 30 2006

.DISCUSSION...

SEVERAL CLUSTERS OF THUNDERSTORMS IGNITED ALONG THE COLD FRONT
STALLED FROM EASTERN NEBRASKA THROUGH CENTRAL KANSAS OVERNIGHT. EACH
CLUSTER EVOLVED SIMILARLY. INITIALLY...STRONG UPDRAFTS PRODUCED
TORRENTIAL RAINS AND A FEW LARGE HAIL REPORTS IN SOUTHEAST NEBRASKA
AND CENTRAL KANSAS. AS THE CELLS ORGANIZED INTO LINE SEGMENTS A LACK
OF DEEP LAYER SHEAR ALLOWED THE LINE SEGMENTS TO BECOME OUTFLOW
DOMINANT. DECAYING CLUSTERS PRODUCED A PAIR OF WELL DEFINED ARCING
OUTFLOW BOUNDARIES EVIDENT ON THE RADAR SCOPE AT THIS HOUR HEADING
INTO WESTERN MISSOURI. AS THE STALLED FRONT BECOMES LESS DEFINED
TODAY...MESOSCALE FEATURES LIKE THESE OUTFLOW BOUNDARIES WILL BECOME
THE PRIMARY FOCUS FOR REDEVELOPMENT THROUGHOUT THE DAY. ATMOSPHERIC
PROFILES HAVE BECOME QUITE TROPICAL WITH LITTLE TO NO CAP AND LAPSE
RATES CLOSE TO MOIST ADIABATIC...SO CONVECTION COULD FIRE PRETTY
MUCH ANY TIME DURING THE DAY OR EVENING UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE REGION. CONVECTION TONIGHT WILL PROBABLY BE LESS
ORGANIZED THAN OUR ONGOING ACTIVITY SINCE THE LOW LEVEL JET WILL BE
EVEN LESS PRONOUNCED TONIGHT.

A SHORTWAVE SPINNING OVER IDAHO THIS MORNING WILL LIKELY DETERMINE
WHEN OUR ILL-DEFINED FRONT WILL CLEAR THE REGION...AND BRING AN END
TO OUR TROPICAL CONVECTION. THE NAM AND GFS FORECAST A SIMILAR TRACK
AND SPEED OF THE IDAHO WAVE. ACCORDING TO BOTH MODELS...THE UPPER
TROUGH WILL DEEPEN AS IT MOVES ACROSS THE UPPER MIDWEST WEDNESDAY
NIGHT INTO THURSDAY. THIS SCENARIO WOULD PUSH THE FRONT THROUGH
NORTHERN AND CENTRAL MISSOURI WEDNESDAY NIGHT...BRINGING AN END TO
CONVECTIVE POTENTIAL BY THURSDAY MORNING.

IN THE MEAN TIME...SPOTTY HEAVY RAIN AMOUNTS CAN BE EXPECTED FROM
THE POP UP STORMS TODAY AND TOMORROW. AS THE LOW LEVEL WIND PROFILES
WEAKEN TODAY...STORMS WILL TRANSITION FROM ORGANIZED LINE SEGMENTS
TO MORE SINGLE CELL PULSE STORMS.

KOCH

&&

.PREV DISCUSSION...

420 PM MON...
TONIGHTS CONVECTION WILL BE DICTATED BY TWO AREAS. FIRST IS COLD
ONGOING MINI CONVECTIVE COMPLEX MOVING INTO THE EASTERN CWA. COLD
SEVERAL COLD POOLS HAVE BEEN GENERATED WHICH HAVE MAINTAINED
ACTIVITY WELL INTO THE AFTERNOON AS IT PUSHES EAST. FAVOR THE GFS
500MB VORTICITY PATTERN WHOSE CONVECTIVE FEEDBACK VORTICITY MAX
DEPICTS THE ONGOING PRECIPITATION WELL. WILL KEEP SCATTERED
CONVECTION GOING THIS AREA INTO THE EARLY EVENING HOURS. THIS
ACTIVITY WILL BE PULSE TYPE SO NO ORGANIZED SEVERE FOR THE EASTERN
CWA. LARGE RAIN COOLED AREA ACROSS WESTERN CWA WILL SEVERELY CURTAIL
IMMEDIATE THREAT OF NEW CONVECTION INTO THE EARLY EVENING HOURS.
WILL HAVE TO WAIT FOR THE AIRMASS TO RECOVER BUT BY THEN WILL HAVE
LOST THE EFFECTS OF DAYTIME HEATING.

SECOND AREA OF CONCERN IS WITH SLOW MOVING COLD FRONT WHICH EXTENDS
FROM WESTERN IA THROUGH CENTRAL KS. LACKING ANY SIGNIFICANT
SHORTWAVE ENERGY IN THE MID LEVELS TO ERODE THE CAP WILL LIKELY HAVE
TO WAIT TILL LATER THIS EVENING...POSSIBLY AFTER MIDNIGHT...WHEN
NOCTURNAL COOLING SETS IN FOR NEW CONVECTION TO FORM. NO ONE MODEL
FAVORED AS WEAK SHEAR...WEAK FRONT...NO DISCERNIBLE SHORTWAVE WILL
MAKE TIMING DIFFICULT. MESOSCALE FORCES WILL LIKELY DICTATE WHERE
AND WHEN CONVECTION FORMS TONIGHT. BEST ESTIMATE WOULD BE OVER SOUTH
CENTRAL/CENTRAL KS PORTION OF FRONT WHERE NOCTURNAL LOW LEVEL JET
MAY HAVE MOST IMPACT...WITH ACTIVITY THEN SPREADING NORTHEAST INTO
NORTHWEST MO.

FRONT WILL MOVE LITTLE TOMORROW WITH NOTHING TO FORCE IT SOUTHEAST.
OUTFLOW BOUNDARIES FROM ANY NOCTURNAL CONVECTION WILL DETERMINE
WHERE NEW STORMS WILL FORM. OVERALL...MOST AREAS SHOULD SEE RAIN AT
SOME POINT IN TIME DURING THE DAY SO WENT WITH BROADBRUSH APPROACH
USING LIKELY POPS. MAX TEMPERATURES TOMORROW WILL BE LIMITED BY
CONVECTIVE DEBRIS CLOUDINESS AND ONGOING CONVECTION. SOME AREAS
WHICH COULD START OUT NEARLY CLOUD FREE COULD CERTAINLY REACH
MID/UPPER 80S BUT THIS SHOULD OCCUR MORE ON A LOCAL SCALE. FAVORED
WARMER GFS OVER NAM.

FRONTAL BOUNDARY COULD EASILY STILL BE IN THE AREA ON WEDNESDAY AS
AGAIN THERE IS NOTHING STRONG ENOUGH TO FORCE FEATURE THROUGH. SO
BEST COURSE OF ACTION IS TO MAINTAIN CHANCE POPS FOR AT LEAST THE
MORNING HOURS.

MJ

FOLLOWED A ECMWF/GFS ENSEMBLE BLEND FOR THE MEDIUM RANGE PACKAGE.
OPERATIONAL GFS APPEARED TO BE AN OUTLIER WITH RESPECT TO SHORTWAVE
TOPPING A DEVELOPING RIDGE OVER THE HIGH PLAINS...AND DIVING SOUTH
INTO THE LOWER MISSOURI RIVER VALLEY. 12Z GFS RUN HAS TRENDED
TOWARDS THE ECMWF DEPICTING STRONGER RIDGING OVER THE AREA...AND THE
SHORTWAVE PUSHING FURTHER EAST BEFORE DIPPING INTO THE LONGWAVE TROF
POSITION. NET EFFECT IS HIGHER THAN NORMAL HEIGHTS OVER THE REGION
PUSHING TEMPERATURES BACK TO ABOVE NORMAL LEVELS...WITH LITTLE IN
THE WAY OF PRECIPITATION CHANCES MIDWEEK THROUGH THE WEEKEND.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 30, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE MAY 30 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM AND HUMID AIRMASS WILL RESIDE OVER EASTERN KANSAS AND NORTHERN
MISSOURI TODAY AND TOMORROW. SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE COMMON OVER THE REGION...BUT A LACK OF WIND SHEAR WILL KEEP MOST
STORMS BELOW SEVERE LIMITS. A FEW STORMS THIS AFTERNOON MAY BE STRONG
ENOUGH TO BRIEFLY PRODUCE HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS TO 60 MPH...BUT MOST STORMS WILL NOT BE SEVERE. THE MAIN THREAT
WITH STORMS THIS AFTERNOON AND THIS EVENING WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE STORMS CAPABLE OF LOCALLY HEAVY RAIN WILL BE POSSIBLE TOMORROW
AND TOMORROW EVENING. WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT
LOCAL FLASH FLOODING IS POSSIBLE WITH SOME OF THE SLOW MOVING
THUNDERSTORMS. DRIER AIR WILL ARRIVE BEHIND A COLD FRONT WEDNESDAY
NIGHT BRINGING AN END TO THE STORMY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY SINCE STORMS WILL BE
RELATIVELY SHORT LIVED AND TRANSIENT IN NATURE.

KOCH

In the hours before

Special weather statement, May 30, 2:46 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 AM CDT TUE MAY 30 2006

MOZ016-024-300930-
LINN-SULLIVAN-
346 AM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINN AND SOUTHERN SULLIVAN
COUNTIES UNTIL 430 AM CDT...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINNEUS...OR 9 MILES NORTHWEST OF
BROOKFIELD...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  BROWNING BY 415 AM CDT.

THE TOWN OF PURDIN IS ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

DB

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
May 30, 7:00 AM CST to 11:00 AM CST
Where
Saline County, 2 mi N of Gilliam
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -93.000

Flooding reported on several roads due to heavy rains north of Gilliam.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502548.